Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
123 Doctors are Online

What is the treatment for chest pain and dull ache below xiphoid due to GERD?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2006
Answered : 3546 Questions
I am overweight 38 yo male sleep apneic with cpap for last 7 or 8 years. Have had some degree of stomach and chest symptoms on and off for the last year. Everything from gastritis to sensations in my chest that brought me to the ER to R/O a heart attack (dismissed as altitude sickness/panic attack). I later had an EGD which found nothing but mild generalized gastritis and a “2cm Non-Sliding Hiatal Hernia”… Prior to all of this, I had another sleep study done b/c I felt over distended in the morning and thought my symptoms might be related to my cpap. My setting was indeed lowered to 10 from 13 and things seemed to be better… but the last two weeks I have been having alarming sensations as I am falling off to sleep and even twice while I was fully asleep… where I awoke with a sensation of a giant knot in the center of my upper abdomen, an brief feeling of not being able to breath and generalized feeling of doom. This sensation causes me to leap out of bed after which I can breathe again and the knot in my gut/diaphragm goes away within a few moments. There are remints sometimes of a mild dull ache just at or below my xiphoid process. This all seemed to start after a two week flu session of intense coughing…. My theory is that my HH was either worse than diagnosed or that it has become worse after all the coughing and that between laying down and the cpap expanding my diaphragm… my gut is sliding into my chest and causing these symptoms… Any different theorys? How can I test them / know? Will a CT with contrast reveal an HH if my stomach is in its normal position at the time of the scan? (I ask b/c of all the other things that might be wrong that a CT would show…as it was suggested). Should I just ask for another EGD at the Risk of seeming like a Hypochondriac?
Posted Thu, 2 Jan 2014 in Digestion and Bowels
Answered by Dr. Albana Sejdini 54 minutes later
Brief Answer: Please refer to the following suggetions... Detailed Answer: Hi, I read your medical history and would advise as following. The symptoms of chest pain and dull ache below your xiphoid process is related to GERD and possible gastritis. You should ease GERD and/or gastritis by: - eating often and small portions, chewing slowly - do not lay immediately after eating - do use 2 pillows when sleeping - avoid chillies, prickles, spicy, or other foods you feel your stomach is not feeling well with - take antiacids and omeprazole to stabilize the pH of the stomach - take otc probiotics These steps would help you ease your symptoms. However, there is needed time to see improvement. You must be consistent and follow your caring doctor's advise rigorously. If you would need Ct-Scan, your doctor would advise when it is the right time for you to perform it. Do not worry about anything, because many people are doing Ct-scan and nothing worrisome had happened. With the data you provided, I do not think it is necessary to run another EGD. Wait for improvement in one month time, then, can repeat the testing. With regards to being hypochondriac, if the doctor did not mention at your last test, then, there is no need to get worried unnecessarily. All the best! Dr.Alba
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor